Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Tulsa, OK

May 10, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 10, 2009, 10:00 AM CDT for Choctaw County, Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2009, 10:00 AM CDT (15:00 UTC)
Expired
May 10, 2009, 4:00 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 186 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:15 PM CDTFLASH FLOOD1 N Hugo, OKBALLPARK ROAD HAD WATER OVER ROADWAY
May 10, 1:30 PM CDTFLASH FLOOD3 Ne Swink, OKCOUNTY ROAD 4410 HAD WATER OVER ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 195 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 101500
FFWTSA
OKC023-102100-
/O.NEW.KTSA.FF.W.0024.090510T1500Z-090510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 400 PM CDT SUNDAY

* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO   
  DEVELOP AND MOVE ACROSS MUCH OF CHOCTAW COUNTY. RADAR INDICATES    
  THAT 2 TO 5 INCHES OF RAIN HAS ALREADY FALLEN FROM THE EARLY       
  MORNING STORMS...WITH ANY ADDITIONAL HEAVY RAINS QUICKLY RESULTING 
  IN FLASH FLOODING.  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 
  400 PM CDT SUNDAY.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY PERIODS OF HEAVY    
  RAIN INCLUDE...GOODLAND...HUGO...MESSER...SAWYER AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3395 9595
      3412 9595 3417 9600 3416 9516 3394 9514
      3396 9523 3390 9525 3389 9532 3386 9534
      3386 9546

$$
1 follow-up statement
000 
WGUS74 KTSA 101709
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1209 PM CDT SUN MAY 10 2009

OKC023-102100-
/O.CON.KTSA.FF.W.0024.000000T0000Z-090510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
1209 PM CDT SUN MAY 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
CHOCTAW COUNTY...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF KENT TO 45 MILES WEST OF BOSWELL...MOVING EAST AT 25 
MPH. RADAR INDICATES THAT UP TO ONE INCH OF RAIN HAS FALLEN OVER 
EASTERN PORTIONS OF CHOCTAW COUNTY WITHIN THE LAST HOUR...WHICH IS 
LIKELY PRODUCING FLASH FLOODING GIVEN THE VERY HEAVY RAINS THAT WERE 
RECEIVED OVERNIGHT.  A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS 
WILL MOVE BACK INTO CHOCTAW COUNTY WITHIN THE NEXT 1 TO 2 
HOURS...WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE AS THIS AREA OF 
SHOWERS AND THUNDERSTORMS MOVES EASTWARD THROUGH 4 PM CDT. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE BOSWELL...SOPER...KENT...GOODLAND...HUGO...MESSER...SAWYER
AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3395 9595
      3412 9595 3417 9600 3416 9516 3394 9514
      3396 9523 3390 9525 3389 9532 3386 9534
      3386 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:05 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 10, 4:05 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
405 AM CDT SUN MAY 10 2009

.DISCUSSION...
CONVECTIVE COMPLEX HAS DEVELOPED IN FAR SOUTHEAST OKLAHOMA
OVERNIGHT. ALTHOUGH THE HEAVIER RAINFALL WILL BE WINDING DOWN OVER
THE NEXT FEW HOURS...FEEL IT IS PRUDENT TO ISSUE A FLASH FLOOD
WATCH EFFECTIVE FROM NOW UNTIL 18Z MONDAY FOR FAR SOUTHEAST
OKLAHOMA AS ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE LATER
TONIGHT AND MONDAY MORNING.

FOR TODAY...IT LOOKS LIKE FAIRLY WIDESPREAD ALBEIT LIGHT RAINFALL
WILL BE THE RULE ALONG WITH CONSIDERABLE CLOUD COVER. THIS SHOULD
HOLD TEMPERATURES DOWN INTO THE 60S. WITH A FRONTAL BOUNDARY
CONTINUING TO LINGER JUST TO OUR SOUTH...ANOTHER CONVECTIVE
COMPLEX LOOKS IMMINENT LATER TONIGHT INTO MONDAY MORNING WITH
SOUTHEAST OKLAHOMA MOST UNDER THE GUN FOR HEAVY RAINFALL AMOUNTS.

THE FRONTAL BOUNDARY WILL MAKE A BETTER NORTHWARD MOVE BY MONDAY
NIGHT AND TUESDAY WITH ADDITIONAL HEAVY RAINFALL POSSIBLE
SOMEWHERE IN THE FORECAST AREA DURING THIS TIME PERIOD.
TEMPERATURES WILL WARM QUICKLY ONCE THE FRONT MOVES TO THE NORTH
LATE TUESDAY OR TUESDAY EVENING WITH MINIMUMS TUESDAY NIGHT
REMAINING VERY MILD.

A COLD FRONT IS STILL SLATED TO MOVE INTO NORTHEAST OKLAHOMA BY
LATE WEDNESDAY OR WEDNESDAY EVENING LIKELY ACCOMPANIED BY A
SIGNIFICANT ROUND OF CONVECTION. THE LATEST DATA NOW SUGGESTS THAT
THIS FRONT WILL AGAIN HANG UP NEAR THE RED RIVER THURSDAY BEFORE
LIFTING BACK NORTH OF THE AREA BY LATE FRIDAY. THUS THE POTENTIAL
FOR SIGNIFICANT RAINFALL WILL CONTINUE THROUGH FRIDAY.

A BREAK IN THE WEATHER LOOKS TO TAKE PLACE FRIDAY NIGHT AND
SATURDAY BEFORE ANOTHER COLD FRONT MOVES INTO THE AREA LATE
SATURDAY NIGHT AND SUNDAY WITH YET ANOTHER ROUND OF SIGNIFICANT
CONVECTION.

DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES OR POPS THE NEXT
COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  53  69  56 /  80  60  60  50
FSM   66  55  66  57 /  80  70  60  40
MLC   66  55  64  59 /  70  70  60  50
BVO   67  50  70  52 /  70  50  50  40
FYV   64  52  66  53 /  80  60  40  30
BYV   64  51  66  53 /  70  60  30  20
MKO   66  54  66  57 /  80  60  60  50
MIO   67  50  69  53 /  70  40  30  20
F10   66  54  64  57 /  80  70  60  50
HHW   69  57  67  60 /  60  70  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR OKZ049-OKZ053.

AR...NONE.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 10, 5:16 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 AM CDT SUN MAY 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
446 AM CDT SUN MAY 10 2009

...FLASH FLOOD WATCH CHOCTAW AND PUSHMATAHA COUNTIES UNTIL 1 PM MONDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
        AREA...SOUTHEAST OKLAHOMA

HEAVY RAIN.
RISK...LIMITED.
        AREA...SOUTHEAST OKLAHOMA

DISCUSSION...
A STALLED FRONTAL BOUNDARY ACROSS TEXAS AND LOUISIANA...COMBINED
WITH UPPER IMPULSES MOVING IN WESTERLY FLOW ALOFT WILL BRING
SHOWERS AND ELEVATED THUNDERSTORMS TO EASTERN OKLAHOMA AND
WEST CENTRAL AND NORTHWEST ARKANSAS TODAY AND TONIGHT. ONE TO
THREE INCHES OF RAIN FELL IN PORTIONS OF PUSHMATAHA AND CHOCTAW
COUNTIES LAST NIGHT...AND THE THREAT OF ANOTHER ONE TO THREE
INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS...TODAY AND TONIGHT
HAS PROMPTED A FLOOD WATCH FOR CHOCTAW AND PUSHMATAHA COUNTIES UNTIL
1 PM MONDAY. THE MOST LIKELY TIME FOR ADDITIONAL SIGNIFICANT RAINFALL
WILL BE OVERNIGHT AS THE LOW LEVEL JET ENHANCES MOIST FLOW OVER
THE STALLED FRONTAL BOUNDARY. A FEW STORMS MAY ALSO PRODUCE LARGE HAIL
IN FAR SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR WET WEATHER PATTERN WILL LAST PAST MID WEEK. PRIMARY CONCERN
AT LEAST THROUGH WEDNESDAY WILL BE EXCESS RAINFALL AND POSSIBLE FLOODING.
A SIGNIFICANT COLD FRONT WILL IMPACT OUR REGION WEDNESDAY NIGHT AND MAY
GENERATE SEVERE STORMS. UNFORTUNATELY...LATEST NUMERICAL MODELS INDICATE
THAT FRONTAL BOUNDARY WILL STALL IN OR NEAR OUR AREA THURSDAY AND
FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 10, 8:16 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 AM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      8 W HUGO                34.01N 95.65W
05/10/2009                   CHOCTAW            OK   LAW ENFORCEMENT

            WATER OVER HIGHWAY 70 NEAR CROWDER CREEK.

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:29 AM CDTSevere Thunderstorm WarningTSAChoctaw31 min
May 10, 1:35 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha55 min
May 10, 4:15 AM CDTFlash Flood WatchTSAChoctaw, Latimer, Pittsburg, Pushmataha48 hr
May 10, 4:25 AM CDTFlash Flood WarningTSAChoctaw4 hr
May 10, 12:23 PM CDTAreal Flood AdvisoryTSALatimer, Pittsburg, Pushmataha2 hr
May 10, 4:02 PM CDTAreal Flood WarningTSAChoctaw, Pushmataha4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.